Alert archive / Minnesota / Beach Hazards Statements in 2017
Beach Hazards Statement 18, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 30, 2017, 10:07 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2017, 10:07 AM CDT (15:07 UTC)
- Expired
- Aug 30, 2017, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -141 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WHUS43 KDLH 301507 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1007 AM CDT WED AUG 30 2017 MNZ037-WIZ001-310100- /O.NEW.KDLH.BH.S.0018.170830T1507Z-170831T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 1007 AM CDT WED AUG 30 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
2 follow-up statements
743 WHUS43 KDLH 302018 AAA CFWDLH COASTAL HAZARD MESSAGE...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 318 PM CDT WED AUG 30 2017 MNZ037-WIZ001-310100- /O.CON.KDLH.BH.S.0018.000000T0000Z-170831T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 318 PM CDT WED AUG 30 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATION...PARK POINT BEACH * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$ HUYCK
952 WHUS43 KDLH 310105 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 805 PM CDT WED AUG 30 2017 MNZ037-WIZ001-310215- /O.EXP.KDLH.BH.S.0018.000000T0000Z-170831T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- 805 PM CDT WED AUG 30 2017 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT HAS EXPIRED. NORTHEAST TO EAST WINDS WILL CONTINUE THROUGH THE NIGHT, AND THERE MAY STILL BE SOME RIP CURRENTS. HOWEVER, WITH NIGHT FALL, RECREATIONAL SWIMMING HAS COME TO AN END FOR THE DAY. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 6:11 AM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 30, 6:11 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Duluth MN 611 AM CDT Wed Aug 30 2017 .SHORT TERM...(Today through Thursday) Issued at 334 AM CDT Wed Aug 30 2017 Cold front tracks from north to south across the region today leading to a chance for showers/storms, but given the speed of the front any precip will be light and brief in nature. High pressure builds in late today into Wednesday across northwest Ontario leading to clearing skies and cooler temperatures. Early this morning the broken line of showers and storms just north of the international border have mainly dissipated with just a few showers/storms continuing over central Lake Superior at of 3 am tracking southeast. Areas of fog have developed across parts of east- central MInnesota and northwest Wisconsin, though a pre-frontal area of mid-level clouds may result in this fog becoming more scattered in nature towards dawn due to diminished radiation. The cold front will slide south across the Northland today with another round of showers and perhaps a few thunderstorms developing along the front this morning into the early afternoon. Frontal timing looks to be slightly faster than previous guidance, which will mean more sunshine than clouds during the afternoon today. Showers may redevelop along the frontal boundary as it approaches the Highway 2 corridor shortly after sunrise, with the best large-scale lift and elevated instability located from the Twin Ports east across northwest Wisconsin mid to late morning. As the front moves through northeast winds are expected to increase, especially in the Twin Ports where a funneling effect at the head of the lake could result in gusts around 30 mph for a brief period. A broad area of high pressure will build across northwest Ontario today into tomorrow in response to a broad mid/upper level longwave ridge building east from the Rockies into the Great Plains. This cooler and drier airmass will result in skies clearing out from north to south mid to late day today, with the exception of a thin layer of diurnally-driven altocu. Tonight some stratus/fog may develop as temperatures fall as cool as the low 40s in some spots away from Lake Superior. Mainly sunny Thursday with some afternoon cu again possible, but no precip expected. Highs today in the upper 60s to mid 70s, coolest near Lake Superior. Lows tonight in the 40s to near 50. Then a bit cooler Thursday with highs ranging from the upper 50s to mid 60s along parts of the north shore due to an east-southeast wind around 5-10 mph developing, otherwise in the upper 60s to near 70 away from the big lake. .LONG TERM...(Thursday night through Tuesday) Issued at 334 AM CDT Wed Aug 30 2017 High pressure will be centered over Upper Michigan Thursday night and Friday. By Friday afternoon, the forecast area is on the backside of the high, with a southwest return flow engaged. A cold front will be approaching the area late in the afternoon, accompanied by a short wave trof. There are some model differences in the location and speed of the front, as well as coverage and amount of QPF. Used a blend to account for these differences and have some pops over the western third of the region. There is just enough instability to warrant a mention of thunder to the northwest corner of the forecast area late in the afternoon into the evening. This instability is diurnally driven and have no thunder mentioned after 10pm Friday. The cold front moves slowly across the region Saturday. Models are in general agreement on timing of the frontal passage. QPF amounts and coverage are in question and blended here as well. Expecting a dry Saturday night and Sunday as a result of more model blending with some reliance on the previous forecast. The GFS/GEM and ECMWF all offer very different solutions as they try to handle embedded impulses in a very fast west northwest flow aloft. Model discrepancies become very large Sunday night through Tuesday. An autumn/winter like closed upper low sets up shop over Hudson Bay and pulls substantially colder air for this time of the year into the region. 850mb temps drop into the +3 to +5C range by Tuesday. Max temps will be in the 60s, with a few upper 50s over the tip of the Arrowhead by Tuesday. A blend was used for pops to resolve some of these differences. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 611 AM CDT Wed Aug 30 2017 A cold front will move past the BRD and HYR terminals this morning. Some showers are possible near HYR, but timing is in question and have a VCSH mention from 13Z to 19Z. Cigs may drop into the MVFR range briefly at HYR. Otherwise, VFR at HYR and the other terminals through the forecast. Some patchy BR is possible at HYR toward the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... DLH 68 49 64 48 / 40 10 10 0 INL 71 43 72 47 / 0 0 0 0 BRD 74 52 69 51 / 30 0 0 0 HYR 70 43 68 45 / 40 0 0 0 ASX 67 45 65 44 / 50 10 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...GSF AVIATION...GSF
Hazardous weather outlook, Aug 30, 3:38 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 338 AM CDT Wed Aug 30 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-310915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 338 AM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight There is a low chance for a brief thunderstorm across parts of northwest Wisconsin late this morning into the early afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are possible Friday afternoon and evening along and west of Highway 71 in north central Minnesota. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed today or tonight. LSZ121-140>148-310915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 338 AM CDT Wed Aug 30 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. GSF/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Aug 30, 7:28 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT WED AUG 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM HAIL 5 NW TWO HARBORS 47.08N 91.75W
08/30/2017 E0.25 INCH LAKE MN TRAINED SPOTTER
PEA SIZE HAIL WITH A TENTH OF AN INCH OF RAINFALL.
&&
JJMSpecial weather statement, Aug 30, 7:31 AM CDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Duluth MN 731 AM CDT WED AUG 30 2017 MNZ037-301245- Carlton/South St. Louis- 731 AM CDT WED AUG 30 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS COUNTY... At 731 AM CDT, a strong thunderstorm was near Brookston, or 14 miles northwest of Cloquet, moving southeast at 30 mph. Wind gusts up to 30 mph, half-inch hail, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Brookston around 740 AM CDT. Other locations impacted by this storm include Culver and Burnett. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4693 9274 4699 9264 4689 9245 4683 9259 TIME...MOT...LOC 1231Z 301DEG 26KT 4692 9262 Moore
Special weather statement, Aug 30, 8:26 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
826 AM CDT WED AUG 30 2017
WIZ001-002-301345-
Douglas-Bayfield-
826 AM CDT WED AUG 30 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...
At 825 AM CDT, a strong thunderstorm was near Maple, or 17 miles east
of Superior, moving southeast at 40 mph.
Wind gusts up to 30 mph, nickel-size hail, and frequent cloud to
ground lightning can be expected with this storm.
This storm will be near...
Maple around 830 AM CDT.
Oulu around 840 AM CDT.
Brule around 845 AM CDT.
Other locations impacted by this storm include Blueberry, Cloverland,
and Waino.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4650 9159 4669 9192 4673 9188 4673 9180
4664 9144
TIME...MOT...LOC 1325Z 301DEG 36KT 4666 9174
G2Special weather statement, Aug 30, 10:05 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
1005 AM CDT WED AUG 30 2017
WIZ004-301530-
Iron-
1005 AM CDT WED AUG 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON COUNTY...
At 1005 AM CDT, a strong thunderstorm was 9 miles south of Upson, or
13 miles northwest of Turtle Flambeau Flowage, moving southeast at 35
mph.
Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.
This storm will be near...
Turtle Flambeau Flowage and Mercer around 1030 AM CDT.
Other locations impacted by this storm include Manitowish and Island
Lake Iron County.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4598 8993 4598 9010 4614 9031 4615 9030
4615 9033 4619 9038 4629 9026 4616 8993
TIME...MOT...LOC 1505Z 307DEG 29KT 4624 9035
G2The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:51 PM CDT | Special Weather Statement | DLH | Koochiching | 9 min |
| Aug 29, 10:44 PM CDT | Special Weather Statement | DLH | 16 min | |
| Aug 30, 7:31 AM CDT | Special Weather Statement | DLH | Carlton | 14 min |
| Aug 30, 8:26 AM CDT | Special Weather Statement | DLH | Douglas | 19 min |
| Aug 30, 10:05 AM CDT | Special Weather Statement | DLH | Iron | 25 min |
Nearby
Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.